I have tried many medications/treatments... Topamax, Lyrica, Famvir, Carbatrol, Carbatrol + Baclofen, and acupuncture. None have worked. I have had PHN in my face for about a year now, and the only thing that sometimes helps is Percocet (makes me very, very ill). Any suggestions? I know I haven't tried tricyclic antidepressants or Neurontin yet.
13 Dec 2010
There is no single treatment that relieves postherpetic neuralgia in all people. In many cases, it may take a combination of treatments to reduce the pain.
Antidepressants such as nortriptyline and amitriptyline affect key brain chemicals that play a role in both depression and how your body interprets pain.
Anti-seizure medications also can lessen the pain associated with postherpetic neuralgia. These medications stabilize abnormal electrical activity in your nervous system caused by injured nerves. Doctors may prescribe gabapentin (Neurontin), pregabalin (Lyrica) or another anticonvulsant to help control burning and pain.
They are worth trying.
All the best.
1 Apr 2011
In my experience, none of the "neurological" drug benefits outweighed their significant side effects. I couldn't recall the breed of my dog when someone asked me when I was on Lyrica. Neurontin is very bad for your dental health care - very bad. And it's not as effective as Lyrica. Many people react badly to Percocet; I would get to a pain management specialist who can try another drug more suitable to you... for instance, many people with chronic PHN use Norco or Vicodin without the stomach trauma caused by Percocet. Everyone is different, but I would suggest trying Vicodin. And hypnotherapy can definitely help as well. Unfortunately, I've come across no "cure" after 8 years with a very severe case around my midsection. Best of luck to you. Get to a Pain Manager...
general PCP's are too inundated with misinformation on opiods and tend to promulgate the horror stories of addiction, which are very few cases when compared to those of us who need stronger medications and utilize them properly.
22 Dec 2011
Hi, AK, You sound frustrated. I have PHN also (12 years) and feel for you, with your pain, your life going haywire, and the way pain patients are often made to feel these days by the very professionals trained to help!
I would recommend using the best sources you have, to get to the best possible pain doc. Incidentally, It is not safe to use acetaminophen (Tylenol) with opiates or alone, due to the liver toxicity. My current PHN treatment includes a treatment with 8% capsaisin patches - takes about 3 hours to prep the area with lidocaine cream, then placing the patches. So far, this treatment has calmed all the nerve endings in my left chest and all around to the thoracic spine. I am still taking the other meds: Oxycontin, sleep meds, Celexa and Neurontin, 100 mg. Benefit expected to last 90 days, after which, an expected treatment at the 3 month time.
After 12 years of persistent pain, level 7-8, disturbed sleep and buckets of misery, I have had RELIEF! Hope is crucial. I believe you will find relief.
7 May 2012
acupuncture has brought great relief. In fact has brought the most relief over time. non-traditional therapies. additional courses of acyclovir due to return of rash has helped. for traditional therapies prescription strength advil can help, as can tramadol however I prefer to avoid tramadol. Good sleep habits. Good nerve support: Hyland's Nerve Tonic (available Rite Aid, CVS, Vitamin Shoppe, etc). Having fun and relaxation is important. Good sleep habits. Light exercise (which can trigger it) can also help but do it in support mode - do not over do. Vitamin support - multi's, B's, C, calcium, iron and supplements (Omega's). Good nutrition. Dehumidifying can help if living in damp climate (I do). Get plenty of rest and take it easy. Also talking with someone who has been through any kind of severe physical pain can help in discharging stress and can learn from them what worked for them.
I would like to try "silverdyne" which is the slang term for burn medication (cream). Wonder if anyone else has tried that?
If one thing doesn't work try combo. If acupuncture is cost-prohibitive look for acupuncture community clinics (which I recommend) for cost-effective and professional treatment.
14 Nov 2012
In 1996 I developed a case of shingles, which left me with postherpetic neuralgia. My shingles was in the center of my chest through to my back just to the left of my spine, crescent shaped rash front and back and the most severe pain. I thought before the rash that it was my heart, few days later the rash appeared. Since then, in 2008 I underwent a Cervical Laminectomy for Syringomyelia in my spinal cord at levels C3 - T2. This left me with a good bit of nerve damage, about 60% of my body, mostly left side and midsection, down left leg to my foot. I have said all this to say that I was referred to a concerned and caring pain doctor at a pain center. I have been on Lyrica for the nerve pain and Cymbalta for fibromyalgia pain. Now I take Gabapentin and also Pramipexole for restless legs. I can sympathize with anyone who suffers with pain of any kind. Recently my doctor at the center suggested that I do a "Spinal Cord Stimulator" trial for 3 days.
That was the most pain free I have been for years.
I am now awaiting approval from my insurance to have the SCS implanted. Hopefully this will be soon and am looking forward to giving up some of my pain meds. I was able to control my pain while on the trial stimulator. Do some research on Spinal Cord Stimulator, ask your doctor about an SCS. This procedure is reversible. If I am approved and have an SCS implanted I will be glad to report my results.
I hope you have found some relief from your pain, if not research a stimulator. Sincerely, margieann
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Please help with my Mom, she has suffered with this for 3 years now. She wants desparately to get off the medication. There is new drug out there ...
... gone away but the throbbing, pin sticking pain is there. I know she took Lyrica for a while. It made her speech slurred and her balance uneasy. ...
its not getting better its getting worse and the pain now is unbearable.. it is on my left front chest I have been on several different meds ...